Florida, 2021Tornado and Hail in Florida, April 18, 2021
April 18, 2021 · NWS JAX · 6 events in 2 counties and zones
A front was draped across north-central Florida. Elevated instability on the north side of the front under a passing mid level impulse produced a severe storm that produced large hail over Flagler county in the morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front was draped across north-central Florida. Elevated instability on the north side of the front under a passing mid level impulse produced a severe storm that produced large hail over Flagler county in the morning. A stronger cell in the afternoon produced a weak tornado in Marion county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 18, 8:02 AM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 18, 8:02 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
902 AM EDT Sun Apr 18 2021
.UPDATE...
Showers and thunderstorms are continuing to move through the
region in association with the moist westerly flow south of the
frontal boundary. Chances for severe thunderstorms persist for
north central Florida, with destructive winds, small hail, and
excessive rainfall being the primary risks associated with strong
storms.
&&
.PREV DISCUSSION [748 AM EDT]...
.NEAR TERM [Through Tonight]...
Surface frontal boundary has slipped back southward into North
Central Florida and expect next wave of showers and embedded
storms to mainly impact Northeast Florida through Tonight with
lesser rainfall expected across Southeast Georgia. Locally heavy
rainfall will continue at times along with a few strong to
isolated severe storms with the main threat as hail in elevated
cores to the north of the surface boundary, but even some gusty
winds will still be able to mix down at times. Severe storm threat
mainly expected today and tonight along and south of a line from
Gainesville to St Augustine. Abundant cloud cover and rainfall
will hold Max Temps in the lower to middle 70s and Min Temps only
falling into the upper 50s and lower 60s.
.SHORT TERM [Monday Through Tuesday Night]...
Monday and Monday Night...Trailing shortwave/impulse pushes
frontal boundary all the way southward into Central Florida and
this will end rainfall chances across SE GA and limit showers and
storms across NE FL and push them mainly south of a line from
Gainesville to St Augustine through Monday Night and better chances
of partial sunshine should push Max Temps back into the mid to
upper 70s for most locations with Min Temps mostly in the 50s
Monday Night.
Tuesday and Tuesday Night...Models still in decent agreement that
next shortwave impulse aloft will trigger low pressure development
along the frontal boundary across the Eastern Gulf of Mexico which
will track across North Central Florida with a final round of
heavy rainfall which could be the most widespread and intense of
the multi-day event and an additional 2-4 inch rainfall totals
across NE FL could warrant the need for a Flood Watch depending on
rainfall totals Today and Monday. This rainfall event will hold
temps at below normal levels with highs only in the lower/middle
70s once again. Rainfall will begin to taper off Tuesday Night as
low pressure exits off the Atlc coast after midnight with lows in
the upper 50s/near 60 degrees.
.LONG TERM [Wednesday Through Saturday]...
Wednesday...Low pressure departs into the Atlantic and expect
clearing skies with warm temps into the lower 80s for most
locations ahead of secondary cold frontal passage that takes place
late in the day and ushers in much cooler airmass with lows
falling into the 40s inland and lower 50s along the Atlc coast
Wednesday Night.
Thursday...Cool northerly flow will lead to below normal temps
under Sunny skies with high only around 70 degrees in most
locations and another night with lows in the 40s over inland areas
for Thursday Night.
Friday...Increasing clouds ahead of next weather system with a
return to climo temps with highs in the mid/upper 70s, then enough
moisture returns with a few showers possible by late Friday Night.
Saturday...Long range models suggesting a shortwave in the zonal
flow aloft will push across the region with numerous to widespread
showers and embedded storms with locally heavy rainfall possible
once again with temps continuing at near normal levels.
.AVIATION...
[Through 12Z Monday]
Showers and potential thunderstorms moving across the region
throughout the forecast period from out of the SW-W bringing
variable levels of visibility and ceiling height in association
with convection. Predominantly MVFR to IFR conditions anticipated
for much of the area affected by foul weather.
.MARINE...
Light offshore flow with no headlines are expected through Monday
becoming onshore on Tuesday as low pressure tracks along frontal
boundary south of the waters with main impacts still the showers
and embedded storms with heavy rainfall at times. A secondary
frontal passage on Wednesday will bring a surge of northerly winds
around 20 knots Wednesday Night and early Thursday that may lead
to Small Craft Advisory conditions.
Rip Currents: Low end Moderate risk of rip currents will continue
this weekend with surf/breakers around 2 feet.
.FIRE WEATHER...
Low daytime dispersion values will continue due to light surface
and transport winds through Tuesday.
.HYDROLOGY...
So far the greatest impact of rainfall the past 24 hours has been
the 3-6 inch rainfall totals across Marion/Putnam/Flagler counties
with only minimal impacts due to antecedent drier conditions and
with rainfall to remain locally heavy today and tonight across NE
FL will hold off on Flood Watch issuance at this time. The best
chances of more significant widespread heavy rainfall will be on
Tuesday as low moves along frontal boundary and this may be when a
Flood Watch needs to be post for some locations of NE FL south of
the I-10 corridor due to the 3-6 inch storm total rainfall amounts
expected by Wednesday Morning. Minor River flooding may still be
possible along the upper Santa Fe Basin, but greatest flooding
impacts will continue to be the metro areas of NE FL including
Ocala, Gainesville, Jacksonville and St Augustine thru Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 56 78 54 76 / 50 20 0 10 40
SSI 74 61 75 61 72 / 70 40 10 10 60
JAX 73 61 79 58 74 / 80 60 30 20 60
SGJ 73 62 73 61 72 / 100 90 70 40 80
GNV 74 61 76 58 74 / 100 90 70 40 80
OCF 79 63 74 60 75 / 100 100 100 60 90
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Apr 18, 8:02 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
902 AM EDT Sun Apr 18 2021
FLZ236-340-181330-
Western Alachua FL-Western Marion FL-
902 AM EDT Sun Apr 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 930 AM EDT...
* At 901 AM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over East Bronson, or over Bronson,
moving east at 40 to 45 mph.
* Small hail and wind gusts up to 50 mph possible with this storm.
* Locations impacted include...
Archer and Flemington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2948 8241 2948 8255 2954 8256 2954 8265
2957 8266 2957 8235 2953 8232 2933 8222
2933 8241
TIME...MOT...LOC 1301Z 269DEG 33KT 2945 8260
CORDEROSpecial weather statement, Apr 18, 9:16 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1016 AM EDT Sun Apr 18 2021
FLZ038-137-138-181500-
Coastal Flagler FL-Inland Flagler FL-Eastern Putnam FL-
1016 AM EDT Sun Apr 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLAGLER AND SOUTHEASTERN
PUTNAM COUNTIES UNTIL 1100 AM EDT...
* At 1015 AM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Crescent City, moving east at
45 mph.
* Small hail and winds in excess of 45 mph possible with this storm.
* Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Crescent City, Andalusia,
Beverly Beach, Espanola and Lake Como.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2941 8115 2932 8121 2931 8142 2940 8142
2938 8144 2933 8166 2937 8163 2950 8157
2954 8115 2944 8112
TIME...MOT...LOC 1415Z 268DEG 41KT 2942 8146
CORDEROLocal storm report, Apr 18, 9:32 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1032 AM EDT SUN APR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM HAIL 5 SSE ANDALUSIA 29.42N 81.44W
04/18/2021 E0.50 INCH Flagler FL EMERGENCY MNGR
A HAM RADIO OPERATOR REPORTED DIME SIZED HAIL AT SAINT
JOHNS PARK IN WESTERN FLAGLER COUNTY TO THE FLAGLER
EMERGENCY MANAGER.
&&
RBRICKEREvent by event
4 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Flagler
- When
- April 18, 9:35 AM EST
- Where
- Flagler County, 3.45 mi S of Bunnell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.420, -81.260
Multiple trees were blown down along State Road 11 for about 4 miles, from about 1 mile south of Bunnell to 5 miles south of Bunnell.
Hail, Flagler
- When
- April 18, 9:41 AM EST
- Where
- Flagler County, 2.27 mi SE of Bulow
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.420, -81.120
Images of ping-pong ball size hail were sent through Social Media. The hail was observed near John Anderson Parkway and Walter Broadman Road.
Hail, Flagler
- When
- April 18, 9:43 AM EST
- Where
- Flagler County, 0.69 mi N of Seminole Woods
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.450, -81.180
Quarter size hail was observed in Seminole Woods.
Hail, Flagler
- When
- April 18, 9:45 AM EST
- Where
- Flagler County, 0.92 mi NW of Korona
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.420, -81.210
County EM relayed multiple reports from the Seminole Woods section of Palm Coast south of State Road 100 of quarter to half-dollar size hail. Images were shared via Social Media.
Hail, Flagler
- When
- April 18, 10:07 AM EST
- Where
- Flagler County, 0.69 mi S of Flagler Beach
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.470, -81.130
Image of ping-ball size hail were shared via Social Media.
Tornado, Marion
- When
- April 18, 6:21 PM EST to 6:25 PM EST
- Where
- Marion County, 2.31 mi WNW of West End to 0.78 mi NNE of West End
- Rating
- EF0
- Path length
- 2.27 mi
- Path width
- 440 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 29.186, -82.184
The NWS confirmed a EF1 tornado touchdown on the westside of Ocala. The tornado moved to the east and produced structural wind damage. Plastic signs and street signs were twisted and ripped out of the ground. A large warehouse was damaged along State Road 40 east of Interstate 75. Power lines were downed and a large live oak tree was blown down. Peak wind were near 110 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, April 18, 20211 death · 1 event
- Damaging Wind in Florida, April 18, 2021$2.5 million · 50 kt wind · 1 event
- Heavy Snow and High Wind in Montana, April 18 to 19, 2021$80,000 · 50 kt wind · 6 events
- Strong Wind in Idaho, April 18, 2021$80,000 · 3 events
- Wildfire and Dust Storm in Washington, April 18 to 19, 2021$45,000 · 60 kt wind · 5 events
- Heavy Snow and Winter Weather in Montana, April 18 to 19, 202114 events
- Winter Storm and Winter Weather in South Dakota, April 18 to 19, 202113 events
- Winter Storm in Montana, April 18 to 19, 20216 events
- Marine Hail in South Atlantic Coastal Waters, April 18, 20211.5 in hail · 3 events
- Hail in Texas, April 18, 20210.88 in hail · 2 events
- Winter Storm in Wyoming, April 18 to 19, 20212 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 18, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947346, 947341, 947342, 947343, 947344, 947345.